NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, February 10, 2016
Can having general anesthesia affect a blood
I recently had general anesthesia and 12 days later had a blood test. My AST was quite elevated (102) it is generally around (30)could this be from the drugs?
AST (aspartate aminotransferase) is an enzyme in liver cells that is released into the blood when liver cells are injured. There are many cause of liver cell damage. The causes include viral hepatitis, various prescription drugs such as the statins, and alcohol. Liver damage from general anesthetic agents, such as the inhaled (gas) agents has been known to occur, but is rare.
AST is not limited to the liver however - it is also present in red blood cells, and in skeletal muscle and heart muscle. So, AST can rise after a heart attack.
A normal general anesthetic does not raise AST levels. Reactions to various drugs that might be given as part of anesthesia, or of other treatment during hospital admission could potentially injure the liver but an increased AST on a blood test does not by itself provide a diagnosis. As always, this requires a careful detailed history, physical examination and possibly other tests. Please check with your doctor.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University